Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Symmetric power $ L$-functions for families of generalized Kloosterman sums


Authors: C. Douglas Haessig and Steven Sperber
Journal: Trans. Amer. Math. Soc. 369 (2017), 1459-1493
MSC (2010): Primary 11L05, 14D10, 14F30, 14G15
DOI: https://doi.org/10.1090/tran/6720
Published electronically: June 20, 2016
MathSciNet review: 3572279
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We construct relative $ p$-adic cohomology for a family of toric exponential sums fibered over the torus. The family under consideration here generalizes the classical Kloosterman sums. Under natural hypotheses such as quasi-homogeneity and nondegeneracy, this cohomology, just as in the absolute case, is acyclic except in the top dimension. Our construction gives us sufficiently sharp estimates for the action of Frobenius on relative cohomology so that we may obtain properties of $ L$-functions constructed by taking a suitable Euler product (over the family) of local factors using linear algebra operations (such as taking the $ k$-th symmetric power or other such operations) on the reciprocal zeros and poles of the $ L$-functions of each fiber.


References [Enhancements On Off] (What's this?)

  • [1] Alan Adolphson and Steven Sperber, Newton polyhedra and the degree of the $ L$-function associated to an exponential sum, Invent. Math. 88 (1987), no. 3, 555-569. MR 884800 (89d:11064), https://doi.org/10.1007/BF01391831
  • [2] Alan Adolphson and Steven Sperber, Exponential sums and Newton polyhedra: cohomology and estimates, Ann. of Math. (2) 130 (1989), no. 2, 367-406. MR 1014928 (91e:11094), https://doi.org/10.2307/1971424
  • [3] Francesco Baldassarri and Pierre Berthelot, On Dwork cohomology for singular hypersurfaces, Geometric aspects of Dwork theory. Vol. I, II, Walter de Gruyter GmbH & Co. KG, Berlin, 2004, pp. 177-244. MR 2023290 (2006b:14034)
  • [4] Pierre Bourgeois, Poids de Sommes Exponentielles en Cohomologie Rigides et Polyedres de Newton, Ph.D. thesis, l'Université de Rennes, France, January 1999.
  • [5] B. Dwork, Bessel functions as $ p$-adic functions of the argument, Duke Math. J. 41 (1974), 711-738. MR 0387281 (52 #8124)
  • [6] Lei Fu and Daqing Wan, $ L$-functions for symmetric products of Kloosterman sums, J. Reine Angew. Math. 589 (2005), 79-103. MR 2194679 (2006k:11159), https://doi.org/10.1515/crll.2005.2005.589.79
  • [7] Lei Fu and Daqing Wan, $ L$-functions of symmetric products of the Kloosterman sheaf over $ {\bf Z}$, Math. Ann. 342 (2008), no. 2, 387-404. MR 2425148 (2009i:14022), https://doi.org/10.1007/s00208-008-0240-5
  • [8] Lei Fu and Daqing Wan, Trivial factors for $ L$-functions of symmetric products of Kloosterman sheaves, Finite Fields Appl. 14 (2008), no. 2, 549-570. MR 2401995 (2009c:11135), https://doi.org/10.1016/j.ffa.2007.07.005
  • [9] Lei Fu and Daqing Wan, Functional equations of $ L$-functions for symmetric products of the Kloosterman sheaf, Trans. Amer. Math. Soc. 362 (2010), no. 11, 5947-5965. MR 2661503 (2011k:11106), https://doi.org/10.1090/S0002-9947-2010-05172-4
  • [10] C. Douglas Haessig and Steven Sperber, $ L$-functions associated with families of toric exponential sums, J. Number Theory 144 (2014), 422-473. MR 3239170, https://doi.org/10.1016/j.jnt.2014.03.016
  • [11] Paul Monsky, $ p$-adic analysis and zeta functions, Lectures in Mathematics, Department of Mathematics, Kyoto University, vol. 4, Kinokuniya Book-Store Co., Ltd., Tokyo, 1970. MR 0282981 (44 #215)
  • [12] Philippe Robba, Symmetric powers of the $ p$-adic Bessel equation, J. Reine Angew. Math. 366 (1986), 194-220. MR 833018 (87f:12016), https://doi.org/10.1515/crll.1986.366.194
  • [13] N. Tsuzuki, Bessel F-isocrystals and an algorithm of computing Kloosterman sums, unpublished.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 11L05, 14D10, 14F30, 14G15

Retrieve articles in all journals with MSC (2010): 11L05, 14D10, 14F30, 14G15


Additional Information

C. Douglas Haessig
Affiliation: Department of Mathematics, University of Rochester, Rochester, New York 14627
Email: chaessig@math.rochester.edu

Steven Sperber
Affiliation: School of Mathematics, University of Minnesota, Minneapolis, Minnesota 55455
Email: sperber@math.umn.edu

DOI: https://doi.org/10.1090/tran/6720
Received by editor(s): May 2, 2014
Received by editor(s) in revised form: February 20, 2015
Published electronically: June 20, 2016
Article copyright: © Copyright 2016 American Mathematical Society

American Mathematical Society